Alert archive / Michigan / Tornado Warnings in 2010
Tornado Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this tornado warning at Jul 18, 2010, 5:37 PM EDT for Manistee County, Wexford County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2010, 5:37 PM EDT (21:37 UTC)
- Expired
- Jul 18, 2010, 6:19 PM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Manistee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 106 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
724 WFUS53 KAPX 182137 TORAPX MIC101-165-182230- /O.NEW.KAPX.TO.W.0001.100718T2137Z-100718T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GAYLORD MI 537 PM EDT SUN JUL 18 2010 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * TORNADO WARNING FOR... EASTERN MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN... WESTERN WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 630 PM EDT * AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR KALEVA...OR 12 MILES SOUTH OF THOMPSONVILLE...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... YUMA...MESICK...SHERMAN AND HARRIETTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4444 8568 4418 8568 4425 8600 4444 8599 TIME...MOT...LOC 2138Z 272DEG 20KT 4434 8590 $$
3 follow-up statements
978 WWUS34 KAPX 182147 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 547 PM EDT SUN JUL 18 2010 MIC101-165-182230- /O.CON.KAPX.TO.W.0001.000000T0000Z-100718T2230Z/ MANISTEE MI-WEXFORD MI- 547 PM EDT SUN JUL 18 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN WEXFORD AND EAST CENTRAL MANISTEE COUNTIES UNTIL 630 PM EDT... AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES EAST OF KALEVA...OR 13 MILES SOUTH OF THOMPSONVILLE...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... YUMA...MESICK...SHERMAN AND HARRIETTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4428 8593 4439 8593 4444 8568 4418 8568 TIME...MOT...LOC 2147Z 272DEG 20KT 4434 8583 WIND...HAIL <50MPH <.50IN $$
769 WWUS34 KAPX 182200 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 600 PM EDT SUN JUL 18 2010 MIC101-182210- /O.CAN.KAPX.TO.W.0001.000000T0000Z-100718T2230Z/ MANISTEE MI- 600 PM EDT SUN JUL 18 2010 ...THE TORNADO WARNING FOR EAST CENTRAL MANISTEE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4426 8582 4440 8582 4444 8568 4418 8568 TIME...MOT...LOC 2200Z 272DEG 20KT 4434 8573 WIND...HAIL <50MPH <.50IN $$ MIC165-182230- /O.CON.KAPX.TO.W.0001.000000T0000Z-100718T2230Z/ WEXFORD MI- 600 PM EDT SUN JUL 18 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN WEXFORD COUNTY UNTIL 630 PM EDT... AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR YUMA...OR 14 MILES SOUTHEAST OF THOMPSONVILLE...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... SHERMAN AND HARRIETTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4426 8582 4440 8582 4444 8568 4418 8568 TIME...MOT...LOC 2200Z 272DEG 20KT 4434 8573 WIND...HAIL <50MPH <.50IN $$
060 WWUS34 KAPX 182219 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 619 PM EDT SUN JUL 18 2010 MIC165-182229- /O.CAN.KAPX.TO.W.0001.000000T0000Z-100718T2230Z/ WEXFORD MI- 619 PM EDT SUN JUL 18 2010 ...THE TORNADO WARNING FOR WESTERN WEXFORD COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEAST SECTIONS OF WEXFORD COUNTY UNTIL 645 PM EDT. LAT...LON 4426 8582 4440 8582 4444 8568 4418 8568 TIME...MOT...LOC 2219Z 272DEG 20KT 4434 8558 WIND...HAIL <50MPH <.50IN $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Jul 18, 4:07 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 18, 4:07 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 407 PM EDT SUN JUL 18 2010 .SYNOPSIS.../ISSUED AT 354 PM/ LOW PRESSURE AND TRAILING COLD FRONT OVER EAST WISCONSIN WILL CROSS NORTHERN LOWER MICHIGAN THIS EVENING...TO BE OVER LAKE HURON TONIGHT. THIS SYSTEM WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. SEVERE WEATHER POSSIBLE THROUGH LATE EVENING...OVER THE SOUTHERN HALF OF LOWER MICHIGAN UP THROUGH GLADWIN AND ARENAC COUNTIES. WEAK HIGH PRESSURE WILL THEN BUILD INTO THE AREA ON MONDAY. && .SHORT TERM.../ISSUED AT 354 PM/...TONIGHT CURRENT CONVECTION OVER NRN MI IS IN RESPONSE TO A WEAK STORM SYSTEM MOVING EAST ACROSS LOWER MICHIGAN. THIS SYSTEM IS FORECAST TO EXIT EAST OF LAKE HURON TONIGHT...WHILE AN AREA OF HIGH PRESSURE FROM THE NRN PLAINS BUILDS INTO THE WESTERN GREAT LAKES. THIS AREA OF HIGH PRESSURE WILL BECOME CENTERED OVER THE STATE MONDAY MORNING. 850/700MB QVECTORS SHOWING WIDESPREAD CONVERGENCE OVER NRN LWR THIS AFTN...DIMINISHING OVER NW LWR AROUND 21Z BEFORE DIMINISHING OVER NE LWR AROUND 00Z. A LARGE AREA OF SUBSIDENCE/QVECTOR DIVERGENCE FROM THE PLAINS...WILL BEGIN TO SPREAD INTO NW LWR AROUND 00Z BEFORE SPREADING INTO NORTHEAST LOWER BY 06Z. A MORE STABLE ATMOSPHERE TO FILTER INTO THE NRN LAKES THIS EVENING. 850MB DEW PTS CURRENTLY AROUND 16C WILL DIMINISH TO AROUND 8C... WHILE 850/500MB LAPSE RATES DIMINISH FROM 6/7 C/KM TO 4 C/KM. OVERALL WILL CONTINUE TO MENTION DIMINISHING EVENING SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE CWA. WILL KEEP SKIES MOSTLY CLOUDY OVER NRN MI INTO THE OVERNIGHT HOURS...AS A LARGE AREA OF LOW/MID CLOUDS CURRENTLY OVER WISCONSIN MOVES INTO THE CWA. SWR && .LONG TERM.../ISSUED AT 354 PM/...MONDAY AND BEYOND WILL ATTEMPT TO KEEP THIS DISCUSSION SHORT AND SWEET...RELYING HEAVY ON PATTERN RECOGNITION AND LITTLE ON CONVECTIVE FEEDBACK STREWN MODEL GUIDANCE. RATHER FAR SOUTHWARD DISPLACED NORTHERN STREAM FLOW...AS PART OF STABLE 4-WAVE NORTHERN HEMISPHERIC PATTERN...SET TO CONTINUE THROUGH THE DURATION...WITH LITTLE SIGN OF CHANGE IN THE FORESEEABLE FUTURE (PERSISTENCE OF THIS PATTERN IS SIMPLY AMAZING!). THIS WILL CONTINUE TO PLACE NORTHERN MICHIGAN TANTALIZING CLOSE TO BEST STORM FORMING THERMAL/MOISTURE GRADIENT (BUT YOU KNOW WHAT THEY SAY ABOUT "CLOSE"...IT ONLY COUNTS IN....(YOU FILL IN THE REST))....WITH PATTERN RECOGNITION STRONGLY ARGUING THIS AXIS REMAINING NEARLY FIXED JUST OFF TO OUR SOUTH. FORECAST CONCERNS CENTER ON IF WE WILL SEE ANY ACTIVITY FROM THIS CYCLIC THUNDERSTORM PRODUCING ZONE. WEAK HIGH PRESSURE AND SOMEWHAT DRIER AIR PUSHES INTO THE NORTH WOODS TO KICK OFF THE NEW WORK WEEK...LEADING TO GENERALLY PARTLY CLOUD SKIES AND DRY CONDITIONS THROUGH TUESDAY. SOMEWHAT CONCERNED ABOUT AFTERNOON ISOLATED SHOWERS AND STORMS FORMING EACH AFTERNOON (ESPECIALLY TUESDAY) IN CLIMATOLOGICALLY FAVORED NORTHEAST LOWER AND INTERIOR EASTERN UPPER CONVERGENCE ZONES AS WEAK PRESSURE GRADIENT ALLOWS LAKE INDUCED TURNING OF THE SYNOPTIC WIND FIELD. CONFIDENCE TOO LOW TO INCLUDE...WITH QUICK PERUSE OF MODEL DERIVED SOUNDINGS SHOWING SOMEWHAT WARM MID LEVELS AND MARGINAL BOUNDARY LAYER MOISTURE. STILL...SEEMS LIKE THESE ZONES FIND AWAY EVEN IN MARGINAL CONDITIONS...AND WOULD NOT ENTIRELY BE SURPRISED TO SEE ISOLATED SHOWER AND STORM MENTION IN FUTURE FORECASTS. TEMPERATURE ADVECTION PROPRIETIES RATHER NEUTRAL BOTH DAYS...FAVORING NEAR SEASONABLE HIGH TEMPERATURES IN THE 70S TO LOWER 80S. AS MENTIONED...FOLLOWING SIMPLE PERSISTENCE AND PATTERN RECOGNITION CONTINUES TO SUGGEST MUCH OF THE EXTENDED WILL REMAIN DRY AS ACTION REMAINS ACROSS THE SOUTHERN LAKES AND NORTHERN OHIO VALLEY. CONTINUED SCALE-BACK METHODOLOGY SET FORTH YESTERDAY...REMOVING EVEN MORE PERIODS OF SHOWERS AND STORMS. DID NOT WANT TO GO COMPLETELY DRY WITH THE BOUNDARY SO CLOSE...SO DID RELY ON AVAILABLE GUIDANCE FOR DISCERNIBLE WAVES TRAVERSING THE QUASI-STATIONARY FLOW (HOWEVER...EVEN THESE ARE NEARLY IMPOSSIBLE TO TIME AT THIS EARLY JUNCTURE) FOR MAINTENANCE OF RAIN MENTION. USING THE LEAST CONTAMINATED AND MOST PERSISTENT ECMWF FOR A BEST GUESS WITH THE ABOVE SUGGESTS ONE LOW AMPLITUDE WAVE CUTTING ACROSS THE AREA TUESDAY NIGHT...WITH A SOMEWHAT STRONGER ONE FRIDAY NIGHT AND SATURDAY. EVEN IF THESE DO COME TO FRUITION (GOOD LUCK WITH THAT)...ONGOING CONVECTION TO OUR SOUTH MAY BE VERY EFFECTIVE IN ROBBING NORTHWARD SURGING MOISTURE AHEAD OF THESE SYSTEMS. AS SUCH...WILL CONTINUE TO RUN WITH JUST A SLIGHT CHANCE/LOW CHANCE MENTION FOR THESE PERIODS. TEMPERATURES PRETTY MUCH REMAINING STEADY-STATE THROUGH THE PERIOD...WITH HIGHS IN THE 70S AND 80S...AND OVERNIGHT LOWS IN THE 50S AND 60S. MSB && .MARINE.../ISSUED AT 354 PM/ MARINE...WINDS/WAVES WILL BE RELATIVELY LIGHT ON THE LARGE SCALE THRU TONIGHT AS LOW PRESSURE MOVES ACROSS LOWER MI. HOWEVER... LOCALLY HIGHER WIND/WAVES POSSIBLE IN STRONGER THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS LAKE HURON. HIGH PRESSURE BUILDING INTO THE REGION TO START THE NEW WORK WEEK SHOULD SET THE STAGE FOR GOOD BOATING WEATHER...WITH DRY CONDITIONS AND LIGHT WINDS/LOW WAVE HEIGHTS PREVAILING. MSB && .AVIATION.../ISSUED AT 209 PM/...VALID FOR 18Z TAFS A STORM SYSTEM MOVING OVER LOWER MICHIGAN...WILL EXIT EAST OF THE GREAT LAKES AROUND 06Z...WHILE AN AREA OF HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST AND WRN LAKES. VFR CIGS AND VSBYS WITH SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON...WILL DIMINISH TO MVFR BY THIS EVENING BEHIND THE EASTWARD EXITING STORM SYSTEM. CIGS TO IMPROVE TO VFR MONDAY AFT 14Z. SWR && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 18, 5:36 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 536 PM EDT SUN JUL 18 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 191200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 536 PM EDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH SUNSET SOUTH OF M-72. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN LOWER MICHIGAN TUESDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. DETAILS REGARDING EXACT TIMING AND LOCATION WILL BE DETERMINED AS THESE DAYS APPROACH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNSET. MSB/JZ
In the hours before
Special weather statement, Jul 18, 3:10 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 310 PM EDT SUN JUL 18 2010 MIZ026-181930- GRAND TRAVERSE MI- 310 PM EDT SUN JUL 18 2010 ...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM NEAR LAKE ANN...OR 10 MILES SOUTHWEST OF TRAVERSE CITY...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... TRAVERSE CITY STATE PARK AND TRAVERSE CITY AROUND 325 PM EDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:03 PM EDT | Tornado Warning | APX | Wexford | 42 min |
| Jul 18, 7:21 PM EDT | Tornado Warning | APX | Roscommon | 39 min |
| Jul 18, 7:24 PM EDT | Tornado Warning | APX | Crawford, Ogemaw, Oscoda, Roscommon | 51 min |
Nearby
Tornado Warnings in Michigan, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.